×

Please Remove Adblock
Adverts are the main source of Revenue for DoveMed. Please remove adblock to help us create the best medical content found on the Internet.

Drug-Induced Hepatitis

Last updated May 16, 2018

Approved by: Maulik P. Purohit MD MPH

Nephron

High/Intermediate/Low magnification microscopic pathology image showing an adverse drug reaction leading to a hepatitis, also known as drug-induced hepatitis, with non-caseating granulomata. Liver biopsy. H&E stain.


What are the other Names for this Condition? (Also known as/Synonyms)

  • Drug-Induced Hepatotoxicity
  • Drug-Induced Liver Disease
  • Medication-Induced Hepatitis

What is Drug-Induced Hepatitis? (Definition/Background Information)

  • Drug-Induced Hepatitis is a condition of inflammation of the liver in response to certain types of drugs. It is caused by several drugs that can be toxic to the liver, including acetaminophen, birth control pills, and methotrexate
  • Individuals with past histories of liver disease are at increased risk of developing Drug-Induced Hepatitis
  • The signs and symptoms of the condition may include nausea, jaundice, and fatigue. However, complications that arise from Drug-Induced Hepatitis are generally rare
  • Drug-Induced Hepatitis can be diagnosed by stopping the use of the drug suspected of causing the condition and then checking to see if the symptoms subside
  • The treatment for Drug-Induced Hepatitis is discontinuing usage of the drug causing liver disease. The prognosis for Drug-Induced Hepatitis is good with early intervention

Who gets Drug-Induced Hepatitis? (Age and Sex Distribution)

  • Drug-Induced Hepatitis is caused by the usage of certain medications. It can occur in any age group
  • Both males and females can be affected, though for some reason females are affected more than males
  • The condition can occur in all races and ethnicities

What are the Risk Factors for Drug-Induced Hepatitis? (Predisposing Factors)

There are several risk factors for Drug-Induced Hepatitis and these include:

  • Liver disease from alcohol abuse, HIV, or viral hepatitis
  • Consumption of alcohol while using certain medication: Some medications interact with alcohol significantly and can potentially cause severe damage to the liver
  • Risk increases with age; older individuals generally have a higher risk
  • Use of long-acting medicines: Medications that either metabolize slowly in the body or are released slowly (slow-release medicines) can increase the risk

It is important to note that having a risk factor does not mean that one will get the condition. A risk factor increases ones chances of getting a condition compared to an individual without the risk factors. Some risk factors are more important than others.

Also, not having a risk factor does not mean that an individual will not get the condition. It is always important to discuss the effect of risk factors with your healthcare provider.

What are the Causes of Drug-Induced Hepatitis? (Etiology)

Drug-Induced Hepatitis is caused by certain types of drugs, which include:

  • Amiodarone
  • Anabolic steroids
  • Birth control pills
  • Erythromycin
  • General anesthetic halothane
  • Methotrexate
  • Sulfa antibiotics

The exact mechanism of how these drugs lead to Drug-Induced Hepatitis is not well understood.

  • However, some research suggests that metabolites formed while the body processes the drugs can trigger immune responses that lead to inflammation of the liver
  • Drug-Induced Hepatitis may occur after the first use of a drug or after repeat exposure to the drug

What are the Signs and Symptoms of Drug-Induced Hepatitis?

The signs and symptoms of Drug-Induced Hepatitis resemble those of viral hepatitis and may include:

  • Jaundice or yellowing of the skin and eye whites
  • Jaundice may lead to pruritus, an intense itching sensation all over the body
  • Nausea and vomiting
  • White or clay-colored stools
  • Abdominal pain
  • Dark urine
  • Diarrhea
  • Fever and fatigue

How is Drug-Induced Hepatitis Diagnosed?

A diagnosis of Drug-Induced Hepatitis may involve:

  • A complete medical history and a thorough physical examination: A physical exam will include examination for enlargement of the liver. The liver may also be painful on palpitation, which is indicated by abdominal tenderness at the right part of the belly, just below the ribcage
  • Healthcare providers may instruct the individual to stop taking drugs known to cause liver disease. If symptoms subside, then it is a clear sign of Drug-Induced Hepatitis
  • Liver function test: A test of liver enzyme levels; higher levels are usually indicative of liver damage
  • Complete blood count to check for the types and proportion of blood cells in the body
  • Electrolyte panel to check for mineral balance in an individual
  • Drug screening tests: Specific blood tests to determine the levels of potential medications that may be responsible for Drug-Induced Hepatitis
  • Liver biopsy, where a sample of the liver is examined by a pathologist under a microscope

Many clinical conditions may have similar signs and symptoms. Your healthcare provider may perform additional tests to rule out other clinical conditions to arrive at a definitive diagnosis.

What are the possible Complications of Drug-Induced Hepatitis?

  • In general, complications from Drug-Induced Hepatitis are few and rare
  • In severe cases, the condition may lead to liver failure

How is Drug-Induced Hepatitis Treated?

The treatment for Drug-Induced Hepatitis is to stop administering the drug causing the liver disease.

  • In cases where acetaminophen was taken, individuals are advised to take plenty of rest and fluids
  • Since Drug-Induced Hepatitis can cause significant liver damage, an individual may be at risk for increased bleeding. Hence, monitoring for bleeding disorders and treating bleeding episodes are important
  • In case the condition results in severe liver damage, then liver transplant may be a treatment option
  • Close follow-up with regular liver function test is often necessary

How can Drug-Induced Hepatitis be Prevented?

In order to prevent Drug-Induced Hepatitis, individuals with a past history of liver disease should avoid drugs that are known to cause the condition.  These drugs may include:

  • Isoniazid
  • Oral contraceptives
  • Androgens
  • Acetaminophen
  • Hydralazine (oral)
  • Valproic acid
  • Phenytoin
  • Methotrexate

Alternative medications that do not cause liver damage may be instead prescribed by the healthcare provider.

What is the Prognosis of Drug-Induced Hepatitis? (Outcomes/Resolutions)

  • The prognosis of Drug-Induced Hepatitis is usually good.  If the drug causing the symptoms is no longer administered, the symptoms subside and usually disappear
  • If Drug-Induced Hepatitis causes severe liver damage, it can result in acute liver failure. In such cases, the prognosis may be poor

Additional and Relevant Useful Information for Drug-Induced Hepatitis:

  • The liver function blood test help assess liver functioning by measuring the levels of various enzymes produced by the liver

The following link will help you understand the liver function test:

http://www.dovemed.com/common-procedures/procedures-laboratory/liver-function-blood-tests/

What are some Useful Resources for Additional Information?


References and Information Sources used for the Article:


Helpful Peer-Reviewed Medical Articles:


Reviewed and Approved by a member of the DoveMed Editorial Board
First uploaded: July 19, 2016
Last updated: May 16, 2018